Hail, Licking
- When
- July 13, 12:58 PM EST to 12:59 PM EST
- Where
- Licking County, 0.69 mi S of Outville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.990, -82.600
Scattered thunderstorms developed during the afternoon hours ahead of a slow moving cold front. Some of the storms produced large hail, damaging winds and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed during the afternoon hours ahead of a slow moving cold front. Some of the storms produced large hail, damaging winds and locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 13, 12:50 PM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 150 PM EDT SUN JUL 13 2014 .SYNOPSIS... A COLD FRONT WILL SLOWLY SAG SOUTHEAST INTO THE REGION THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THIS FRONT. ON MONDAY...THIS FRONT WEAKENS AND MOVES SOUTHEAST WHILE ANOTHER COLD FRONT APPROACHES FROM THE NORTHWEST. THE SECONDARY COLD FRONT IS EXPECTED TO PASS EAST THROUGH THE AREA MONDAY NIGHT. AN UNSEASONABLY COOL AIRMASS WILL THEN FOLLOW IN THE WAKE OF THIS FRONT INTO MID WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... PRECIP AHEAD OF THE FRONT HAS WEAKENED AS EXPECTED. STILL ANTICIPATE REDEVELOPMENT OF CONVECTION THIS AFTERNOON AS TEMPERATURES RISE WELL INTO THE 80S WHILE DEW POINTS REMAIN AROUND 70 GIVING CAPE OVER 2000 J/KG. IN THE PRESENCE OF MODERATELY STRONG WINDS ALOFT...SOME THUNDERSTORMS COULD BECOME SEVERE...WITH DAMAGING STRAIGHT LINE WINDS THE MAIN THREAT IN AN ENVIRONMENT OF UNIDIRECTIONAL FLOW. HEAVY RAINFALL WILL ALSO BE A CONCERN IN A REGIME CONTAINING A SLOW MOVING FRONT NEARLY PARALLEL TO THE UPPER FLOW...AND PRECIPITABLE WATER 150 PERCENT OF NORMAL. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... FOR TONIGHT...THE FRONT WILL BECOME MORE ILL DEFINED AS IT SAGS SOUTHEAST INTO THE HEART OF THE CWFA. DO NOT LIKE THE NAM/GFS GRID SCALE FEEDBACK WHICH BLOW UP HIGH QPF VALUES ACRS THE SRN ZONES TOWARD MORNING. AS SUCH...HAVE GONE WITH THE CONVECTION ALLOWING MODELS WHICH SUGGEST THAT CONVECTION SHOULD DIMINISH IN COVERAGE TOWARD MONDAY MORNING ACROSS THE SOUTHERN ZONES. THE NORTHERN ZONES ARE EXPECTED TO REMAIN DRY OVERNIGHT. HIGHS TODAY WILL BE TRICKY DUE TO CLOUDS/PCPN. THIS CALLS FOR A BIAS CORRECTED BLEND WHICH YIELDS HIGHS FROM THE LOWER 80S NW TO NEAR 90 SE. OVERNIGHT LOWS WILL RANGE FROM THE MID 60S NW TO THE LOWER 70S ALONG AND SOUTH OF THE OHIO RIVER. A LARGE SCALE ANOMALOUS MID LEVEL CLOSED LOW IS STILL FORECAST TO DIG SOUTHEAST INTO THE WESTERN GREAT LAKES ON MONDAY. THIS PROCESS SHOULD SHIFT FIRST AREA OF CONVECTION/CONVERGENT AXIS SOUTHEAST OF THE REGION WHILE A SECONDARY COLD FRONT APPROACHES THE REGION FROM THE NW. THERE STILL REMAINS UNCERTAINTY ON THE AMOUNT OF LOW LEVEL CONVERGENCE THAT IS EXPECTED WITH THE SECONDARY FRONT AS IT ENTERS OUR WRN CWFA LATE IN THE DAY OR EARLY EVENING. AS SUCH...HAVE KEPT POPS IN THE CHANCE CATEGORY ON MONDAY WITH 50 PERCENT EMPLOYED ACRS THE WEST FOR SHOWERS/STORMS. HIGHS ON MONDAY WILL BE A LITTLE COOLER IN MOST SPOTS...RANGING FROM THE LOWER TO MID 80S. FOR MONDAY NIGHT INTO TUESDAY...AFOREMENTIONED UPPER LEVEL CLOSED LOW WILL TRAVERSE SLOWLY ACROSS THE GREAT LAKES. THE COLD FRONT WILL PUSH EAST THROUGH THE REGION MONDAY NIGHT AND SHOULD BE OUT OF THE AREA BY TUESDAY MORNING. WILL CONTINUE THE CHANCE FOR SHOWERS/STORMS UNTIL FRONTAL PASSAGE. AFTER THAT...WE SHOULD BE IN THE DRY SLOT BEHIND THE FRONT WITH PARTLY CLOUDY SKIES EXPECTED ON TUESDAY. THE COOL DOWN WILL BEGIN ON TUESDAY WITH HIGHS RANGING FROM THE LOWER 70S NW TO THE MID 70S SOUTHEAST. FOR TUESDAY NIGHT...PARTLY CLOUDY SKIES ARE EXPECTED AS WEAK SFC RIDGING MOVES INTO THE AREA. LOWS WILL BE COOL AND WILL APPROACH RECORD LOWS FOR JULY 16. LOWS WILL BOTTOM OUT INTO THE LOWER AND MID 50S. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... HIGH PRESSURE AND AN UNSEASONABLY COOL AIRMASS WILL SETTLE INTO THE REGION THROUGH MIDWEEK. THE COOL AIRMASS COULD ALLOW FOR A FEW DIURNAL SHOWERS DURING THE AFTERNOON/EARLY EVENING WEDNESDAY AND POSSIBLY EVEN THURSDAY. HOWEVER...CHANCE AND COVERAGE APPEARS LOW ENOUGH AT THIS POINT TO LEAVE OUT OF FORECAST. THE AIRMASS WILL REMAIN ON THE COOL SIDE WEDNESDAY INTO THURSDAY AS IT GRADUALLY MODIFIES WITH HIGHS INTO THE MID TO POSSIBLY UPPER 70S BY THURSDAY. HIGH PRESSURE WILL THEN SLIDE OFF TO THE EAST THROUGH THE END OF THE WEEK. AS WE TRANSITION INTO RETURN FLOW...HIGHS BY SATURDAY WILL SLOWLY MODERATE BACK INTO THE LOWER 80S. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... CONVECTION DEVELOPING ALONG A SLOW MOVING COLD FRONT WILL IMPACT TAF SITES. CONDITIONS MAY INCLUDE MVFR CEILINGS AND IFR VISIBILITIES...ALONG WITH ISOLATED WIND GUSTS OVER 30 KNOTS. ACTIVITY WILL SHOW A WEAKENING TREND THIS EVENING WITH LOSS OF DAYTIME HEATING. AFTER A LULL IN CONVECTION LATE TONIGHT WITH WINDS BECOMING WEST...MORE SHOWERS AND THUNDERSTORMS MAY IGNITE ON MONDAY AS WINDS BACK TO SOUTHWEST AND INSTABILITY RETURNS. OUTLOOK...THUNDERSTORMS ARE POSSIBLE EARLY MONDAY NIGHT. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HICKMAN NEAR TERM...CONIGLIO/HICKMAN SHORT TERM...HICKMAN LONG TERM...JGL AVIATION...CONIGLIO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 150 PM EDT SUN JUL 13 2014 OHZ026-034-035-043-044-141800- HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN- 150 PM EDT SUN JUL 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL SLOWLY MOVE SOUTHEAST INTO THE REGION TODAY. THIS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS. BRIEF GUSTY WINDS AND LOCALLY HEAVY RAIN MAY OCCUR WITH SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056- 060>065-070>074-077>082-088-141800- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-DARKE-UNION OH-DELAWARE- MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY- GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS- HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 150 PM EDT SUN JUL 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL SLOWLY MOVE SOUTHEAST INTO THE REGION TODAY AND TONIGHT. THE FRONT WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS...PRODUCING THUNDERSTORMS THIS AFTERNOON AND EVENING. CURRENT INDICATIONS ARE FOR THUNDERSTORMS TO BECOME MOST NUMEROUS ALONG AND SOUTHEAST OF THE INTERSTATE 71 CORRIDOR. SOME OF THE THUNDERSTORMS COULD REACH SEVERE LIMITS WITH DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREAT. AN ISOLATED HAIL THREAT WILL EXIST AS WELL. THE SLOW MOVEMENT AND COPIOUS MOISTURE ASSOCIATED WITH THE FRONT MAY ALLOW FOR TRAINING THUNDERSTORMS...WHICH COULD RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1259 PM EDT SUN JUL 13 2014
OHZ062-063-072-131730-
CLINTON OH-FAYETTE OH-GREENE OH-
1259 PM EDT SUN JUL 13 2014
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GREENE...FAYETTE
AND NORTHERN CLINTON COUNTIES THROUGH 130 PM EDT...
AT 1258 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WILMINGTON...MOVING NORTHEAST AT 30 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SABINA...WASHINGTON
COURT HOUSE AND JEFFERSONVILLE.
ALSO...PORT WILLIAM...MELVIN...LEES CREEK...REESVILLE...
BLOOMINGTON...BOWERSVILLE...ROSEMOOR...OCTA...MILLEDGEVILLE AND
JASPER MILLS ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3934 8384 3950 8394 3971 8348 3970 8345
3952 8332SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
101 PM EDT SUN JUL 13 2014
OHZ045-046-054>056-131730-
DELAWARE OH-FRANKLIN OH-LICKING OH-MADISON OH-UNION OH-
101 PM EDT SUN JUL 13 2014
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
UNION...NORTHEASTERN MADISON...NORTHWESTERN LICKING...NORTHERN
FRANKLIN AND SOUTHEASTERN DELAWARE COUNTIES THROUGH 130 PM EDT...
AT 100 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR AMITY...
MOVING NORTHEAST AT 35 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...PLAIN CITY...
HILLIARD...UPPER ARLINGTON...DUBLIN...OHIO STATE UNIVERSITY...
POWELL...WORTHINGTON...EASTON...POLARIS...WESTERVILLE...SUNBURY AND
NEW ALBANY.
ALSO...AMITY...LINCOLN VILLAGE...MARBLE CLIFF...SHAWNEE HILLS...
COLUMBUS ZOO...CLINTONVILLE...RIVERLEA...ALUM CREEK STATE PARK...
OLIVE GREEN AND LEWIS CENTER ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3989 8331 4005 8342 4036 8276 4036 8275
4034 8273 4028 8274 4028 8269 4013 8258SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
128 PM EDT SUN JUL 13 2014
OHZ046-054>056-065-131800-
DELAWARE OH-FAIRFIELD OH-FRANKLIN OH-LICKING OH-MADISON OH-
128 PM EDT SUN JUL 13 2014
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL
MADISON...LICKING...FRANKLIN...NORTHWESTERN FAIRFIELD AND
SOUTHEASTERN DELAWARE COUNTIES THROUGH 200 PM EDT...
AT 124 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BEXLEY...
MOVING EAST AT 30 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GAHANNA...
REYNOLDSBURG...NEW ALBANY...PICKERINGTON...PATASKALA...UTICA...
NEWARK...HEATH...GRANVILLE AND BUCKEYE LAKE.
ALSO...BLACKLICK ESTATES...BRICE...CENTER VILLAGE...SUMMIT STATION...
JERSEY...ETNA...JOHNSTOWN...BEECHWOOD TRAILS...KIRKERSVILLE AND
ALEXANDRIA ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3994 8223 3991 8224 3993 8246 3990 8246
3981 8314 3981 8324 3979 8325 3975 8350
3991 8353 4020 8276 4027 8248 4024 8247
4024 8219 3996 8219SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
152 PM EDT SUN JUL 13 2014
OHZ065-074-131815-
FAIRFIELD OH-HOCKING OH-
152 PM EDT SUN JUL 13 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HOCKING AND SOUTHERN
FAIRFIELD COUNTIES THROUGH 215 PM EDT...
AT 151 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
ROCKBRIDGE...MOVING EAST AT 25 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LOGAN.
ALSO...ENTERPRISE...LAKE LOGAN STATE PARK...CARBON HILL...OREVILLE
AND MURRAY CITY ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 3947 8216 3952 8262 3964 8262 3966 8237
3960 8237 3960 8226 3956 8225 3956 8216
3956 8215The Cincinnati radar (KILN), 122 km away, was scanning. The volume nearest the first event began at 17:56 UTC.
2 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
Two trees were downed due to thunderstorm winds in the vicinity of Prospect Road and Highway 62.
A camper was rolled over and heavily damaged due to thunderstorm winds, injuring a man inside the camper. A semi-trailer truck was blown over on Interstate 71 near the intersection of SR 41. Numerous trees were also downed in the area.
Rankin Road was closed due to high water along Valley Run Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527868, 527869, 528011, 528030, 529384.